Alert archive / Montana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 25, NWS Glasgow, MT

July 19, 2017Dawson County, Prairie County, Wibaux County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 19, 2017, 4:04 AM MDT for Dawson County, Prairie County, Wibaux County, Montana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2017, 4:04 AM MDT (10:04 UTC)
Expired
Jul 19, 2017, 4:30 AM MDT
In force
26 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dawson County, MT, Prairie County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 187 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.1 hours before the alert went out and 316 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2017-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2017-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1690 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:18 AM MDT, 46 minutes earlier.

Area forecast discussion, Jul 19, 3:18 AM MDT, 46 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
318 AM MDT Wed Jul 19 2017

.SHORT TERM...for northeast Montana...today through Thu...

Surface low pressure over south central Montana with two areas of
thunderstorms impacting northeast Montana this morning. So far
highest wind gusts on the observations near the storms are from 30
to 40 mph. Storms will spread east across the region through the
morning and are expected to move into North Dakota by noon.

Sunny afternoon expected with warming temperatures as upper ridge
builds over the state. Shortwave trof off the BC coast will swing
east on Thursday to knock down the ridge and push a cold front
through the state. Compressional heating ahead of the front will
bring temperatures into the 90s on Thursday. Low level
southeasterly winds will bring some increased moisture into the
eastern zones to interact with the frontal boundary, and could
produce strong to severe thunderstorms in the afternoon and
evening. Ebert

.LONG TERM...Thu night through Wed... A departing shortwave and
surface cold front Thursday night will bring seasonable
temperatures to the forecast area Friday into the weekend with
highs in the 80s and lows in the 50s to low 60s in general.

The latest 00z model solutions have an upper ridge once again
building across the region late in the weekend and into the first
half of next week, with the ridge axis parked over western North
and South Dakota. This will bring warm upper level southwest flow
to eastern Montana with highs returning to the 90s. In addition,
embedded shortwaves in the flow may locally provide forcing for
ascent and thus produce isolated thunderstorms at times. Models
differ on track and timing of these weak embedded impulses at
large time scales, though consensus model blends do create some
patchy slight chance pops across the area near the end of the
extended period. Maliawco

&&

.AVIATION...
VFR conditions are expected to prevail today. Isolated to widely
scattered thunderstorms, especially near KGDV to KSDY this morning
may be accompanied by erratic and gusty winds. Expect prevailing
winds to become west by this afternoon at around 10 kts. Maliawco

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jul 19, 3:24 AM MDT, 40 minutes before
Special Weather Statement
National Weather Service Glasgow MT
324 AM MDT WED JUL 19 2017

MTZ025>027-191030-
Dawson MT-Prairie MT-Wibaux MT-
324 AM MDT WED JUL 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR WIBAUX...EAST CENTRAL PRAIRIE AND
SOUTHERN DAWSON COUNTIES UNTIL 430 AM MDT...

At 324 AM MDT, Doppler radar was tracking a strong thunderstorm near
Glendive, moving east at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Glendive, Wibaux, Fallon, West Glendive, Hoyt, Hodges, Forest Park,
Marsh, Saint Phillip and Yates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4681 10529 4711 10529 4730 10405 4681 10405
TIME...MOT...LOC 0924Z 263DEG 45KT 4702 10467

RJM

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:24 AM MDTSpecial Weather StatementGGWWibaux66 min
Jul 19, 5:44 AM MDTSevere Thunderstorm WarningGGWMcCone, Prairie34 min
Jul 19, 6:08 AM MDTSevere Thunderstorm WarningGGWDawson, Wibaux52 min
Jul 19, 6:49 AM MDTSpecial Weather StatementGGWRichland26 min
Jul 19, 2:02 PM MDTFire Weather WatchGGWGarfield, McCone, Petroleum, Phillips, Valley13 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.